Anxiety Support
35,021 members38,811 posts

2mg Diazepam once... can I have a glass of wine?

Hi guys, I am on 20mg Citalopram for depression and anxiety. My doc prescribed me Diazepam (2mg) as well few days ago, in case needed. I took only one and about 7 hours ago.

I have read that it is no good mixing Diazepam and alcohol. But if I only had one tablet and I do not take it regularly. When is it safe to have just a glass of wine or two?

(Normally it is not causing me any problem to have a glass or two with Citalopram).

Thanks x

19 Replies
oldestnewest

You are taking both an anti-anxiety and depression medication. Mixing alcohol with them? Rolling the dice for maybe a very unpleasant side effect and canceling the positive effect of the meds. Most likely the former.

If you read not to do it, why are you asking us how to do it? :) All has to do with chemistry. The 13th Commandment is: Thou shall not mix alcohol with meds. Call MD.

Don't fill the prescription if you aren't going to take it properly. You're wasting your money and setting yourself for a problem. Alcohol can amplify the negative effects or nullify the positive effects of a med. Just because you don't take one every day, doesn't mean a medication isn't still in your body. Everyone's chemical makeup is different. Maybe some people can mix alcohol and meds without side effects or be wasting the medication.

I'm the one who ended up a horrible seizure, fell and fractured a vertebra requiring surgery and 4 days in a hospital unintentionally by taking my med incorrectly, so I am really not wanting anyone to have any type of side effect.

Is a glass of wine really that important? :)

Reply

Thank you for your comment. I am really sorry to hear you had a seizure and hurt yourself, hope you are fine now.

I do know it is not safe to mix the medication and alcohol. That is why my question was when it is safe to just have a glass of wine and when that one 2mg dose of Diazepam is out of my system.

(But you are right, a glass of wine is not that important if I think about it.)

Reply

When do you know the Diazepam is out of YOUR particular system? If you know it's not safe to mix alcohol, and don't know when your med has completely left your system, you knew the answer. :)

Reply

Thank you for both of your comments. I have to say though, I did find them a bit patronizing. :(

Reply

S o you are thanking me but saying you were more intelligent than the style of writing used. What a hoot!

So I lose if I try to make it clear as I do not know the mindset of the poster,

and I lose if it is understood. Life!

If you found my explanation patronizing, maybe it was because you were asking a question when you should have known the answer, and if not, I was trying to cover all the basics. Life!

Please don't set me up to pay attention to your issue, then knock how I respond to it, ok? I feel like I dealing with a new NA member :) Life!

When someone is trying to pull me into suggesting how they can get around hurting their bodies simply because they still want to drink on medication, it's a bit cheeky to comment on the style I used to make certain you understood. Life!

Please do not take advantage of us who bother to respond, when there are many thousands who don't, ok? :)

Reply

Okay, chill. It's all good!

Reply

Excuse me? Trying to pull your foot out your mouth? :) What's your shoe size? :)

1 like
Reply

In my experience diazepam leaves the body fairly quickly. For me it lasts about 4 hours. I think it would be safe to have a glass of wine about 6 -7 hours after taking the diazepam. You might want to double check this with your doctor.

2 likes
Reply

Thank you so much for your comment!

1 like
Reply

Pharmaceutical companies give those warnings about not mixing alcohol with meds mainly to cover themselves. They list hundreds of possible side effects for the same reason.

For many years I was on an anti-depressant which is good for anxiety disorder: amitriptyline. I drank a bottle of wine every day and never had any problems. Not once in many years.

As b1b1b1 rightly says diazepam loses its calming effect after 4 hours and after 7 hours I say you'll be fine. 2mg is the smallest dose (but quite sufficient to do the job).

Of course, you won't be driving. I believe the worse that can happen if you mix valium and alcohol is you will feel more sleepy than with alcohol alone and more liable to accident.

The other day I took 2.5mg diazepam/valium at 9am and had two 11% strength Belgium beers at 12noon - 1pm. Never had any problems or expected any. I'm 75 by the way.

Don't deny yourself life's little pleasures without a very good reason. You can be too precious.

2 likes
Reply

Thank you for your comment, Jeff1943, I found it very useful!

Reply

Ok, good luck. Wine appears to be very important to you.

Reply

That is enough, dear HearYou. Wine is not important to me. What is important is that when I come and ask a question on this forum, people give me sensible answers and in a manner that is not patronizing. We all struggle with things. The last thing I need is you trolling and talking to me in a patronizing manner like you did in all your comments so far.

Reply

A nerve was hit on both sides.

1 like
Reply

Although my liver is functioning normally I don't suggest anyone follow my example of drinking a bottle of wine a day for years.

2 likes
Reply

Sure, I just like an occasional glass of wine. Or two. :-)

Reply

Ahhh ummmp! :)

Reply

If you mix your meds with alcohol, you may become a patient with a "dual addiction" over time. Many problems can be caused by this. Do you have a really good health plan that will pay for a month-long stay at a rehabilitation facility? You can end up having problems without the wine, also. After a period of time you may decide, in the blink-of-an-eye, to take all of your meds at one time. It may take years, but citalopram can cause suicidal ideation - in the blink-of-an-eye! Even if you believe that you won't go you heaven if you end your own life. These chemicals and the chemicals in our brains become different, with time, in certain individuals, and can cause you to make a bad choice - almost on a lark. Citalopram, when used for a length of time, must be titrated down in dose over a period of many weeks to wean yourself off of the medicine. It is even worse for a senior citizen. You can watch some testimonials on youtube about Citalopram. Even young people have a difficult time getting off of the medicine. Sometimes your doctor will tell you that you must take this medicine for the rest of your life. Please learn as much as you can about your medicines. I wish you luck and hope for your good health.

Reply

By the way, Buspirone (the generic form of Buspar) is a lot safer for anxiety disorder. It has few side effects. You may want to check this medicine out online and discuss it with your doctor. You can take Xanax with it, too. But my best advice is to give up the alcohol completely, as you will get your happiness and joy in life back much sooner. Alcohol is a depressant. Seriously, if you have anxiety and depression, alcohol will cast a pall over your life. It may seem like life is not worth living if you cannot have that one glass of wine, but diazepam relaxes your inner "guardian" and you will drink more and more as time goes on, until you need to be in rehab. I speak from experience. I don't want you to be miserable. I hope that you can reclaim your inner happiness, but it does take some struggle and inner strength. Again, good luck and may God bless you.

Reply

You may also like...